Background The objective was to examine the short-term risk and predictors of anaemia following initiation of combination antiretroviral therapy (cART) in HIV-infected patients from the Western Africa, Eastern Africa, Southern Africa, Central Africa, Asian-Pacific, and Caribbean and Central and South America regions of the International Epidemiologic Databases to Evaluate AIDS (IeDEA) collaboration. Methods Anaemia was defined as haemoglobin of < 10 g/dL. Patients were included if they started cART with three or more drugs, had prior haemoglobin of > = 10 g/dL, and had one or more follow-up haemoglobin tests. Factors associated with anaemia up to 12 months were examined using Cox proportional hazards models and stratified by IeDEA region. Results Between 1998 and 2008, 19,947 patients initiated cART with baseline and follow-up haemoglobin tests (7358, 7289, 2853, 471, 1550 and 426 in the Western Africa, Eastern Africa, Southern Africa, Central Africa, Asian-Pacific, and Caribbean and Central and South America regions, respectively). At initiation, anaemia was found in 45% of Western Africa patients, 29% of Eastern Africa patients, 21% of Southern Africa patients, 36% of Central Africa patients, 15% of patients in Asian-Pacific and 14% of patients in Caribbean and Central and South America. Among patients with haemoglobin of > = 10 g/dL at baseline (13,445), the risks of anaemia were 18.2, 6.6, 9.7, 22.9, 11.8 and 19.5 per 100 person-years in the Western Africa, Eastern Africa, Southern Africa, Central Africa, Asian, and Caribbean and Central and South America regions, respectively. Factors associated with anaemia were female sex, low baseline haemoglobin level, low baseline CD4 count, more advanced disease stage, and initial cART containing zidovudine. Conclusions In data from 34 cohorts of HIV-infected patients from sub-Saharan Africa, Central and South America, and Asia, the risk of anaemia within 12 months of initiating cART was moderate. Routine haemoglobin monitoring was recommended in patients at risk of developing anaemia following cART initiation.